, Volume 24, Issue 2, pp 229–248 | Cite as

Extremes of order statistics of stationary processes

  • Krzysztof Dȩbicki
  • Enkelejd Hashorva
  • Lanpeng Ji
  • Chengxiu Ling
Original Paper


Let \(\{X_i(t),t\ge 0\}, 1\le i\le n\) be independent copies of a stationary process \(\{X(t), t\ge 0\}\). For given positive constants \(u,T\), define the set of \(r\)th conjunctions \( C_{r,T,u}:= \{t\in [0,T]: X_{r:n}(t) > u\}\) with \(X_{r:n}(t)\) the \(r\)th largest order statistics of \(X_i(t), t\ge 0, 1\le i\le n\). In numerous applications such as brain mapping and digital communication systems, of interest is the approximation of the probability that the set of conjunctions \(C_{r,T,u}\) is not empty. Imposing the Albin’s conditions on \(X\), in this paper we obtain an exact asymptotic expansion of this probability as \(u\) tends to infinity. Furthermore, we establish the tail asymptotics of the supremum of the order statistics processes of skew-Gaussian processes and a Gumbel limit theorem for the minimum order statistics of stationary Gaussian processes.


Conjunction Order statistics process Albin’s conditions Generalized Albin constant Skew-Gaussian process Gumbel limit theorem 

Mathematics Subject Classification

60G10 60G70 


  1. Albin JMP (1987) On extremal theory for non differentiable stationary processes. Ph.D. Thesis, University of Lund, SwedenGoogle Scholar
  2. Albin JMP (1990) On extremal theory for stationary processes. Ann Probab 18(1):92–128CrossRefMATHMathSciNetGoogle Scholar
  3. Albin JMP (1992) On the general law of iterated logarithm with application to self-similar processes and to Gaussian processes in \({ R}^m\) and Hilbert space. Stoch Process Appl 41(1):1–31CrossRefMATHMathSciNetGoogle Scholar
  4. Albin JMP (1998) On extremal theory for self-similar processes. Ann Probab 26(2):743–793CrossRefMATHMathSciNetGoogle Scholar
  5. Albin JMP, Jarušková D (2003) On a test statistic for linear trend. Extremes 6(3):247–258CrossRefMATHMathSciNetGoogle Scholar
  6. Alodat M, Al-Rawwash M (2009) Skew-Gaussian random field. J Comput Appl Math 232(2):496–504CrossRefMATHMathSciNetGoogle Scholar
  7. Alodat M, Al-Rawwash M, Jebrini M (2010) Duration distribution of the conjunction of two independent \(F\) processes. J Appl Probab 47(1):179–190CrossRefMATHMathSciNetGoogle Scholar
  8. Alodat M (2011) An approximation to cluster size distribution of two Gaussian random fields conjunction with application to FMRI data. J Stat Plann Inference 141(7):2331–2347CrossRefMATHMathSciNetGoogle Scholar
  9. Al-Rawwash M, Seif M (2006) Measuring the surface roughness using the spatial statistics application. J Appl Stat Sci 15(2):205–213MathSciNetGoogle Scholar
  10. Aue A, Horváth L, Hušková M (2009) Extreme value theory for stochastic integrals of Legendre polynomials. J Multivar Anal 100(5):1029–1043CrossRefMATHGoogle Scholar
  11. Berman S (1992) Sojourns and extremes of stochastic processes. Wadsworth and Brooks/Cole Advanced Books and Software, Pacific GroveGoogle Scholar
  12. Berman S (1982) Sojourns and extremes of stationary processes. Ann Probab 10(1):1–46CrossRefMATHMathSciNetGoogle Scholar
  13. Cambanis S, Huang S, Simons G (1981) On the theory of elliptically contoured distributions. J Multivar Anal 11(3):368–385CrossRefMATHMathSciNetGoogle Scholar
  14. Cheng D, Xiao Y (2014) Geometry and excursion probability of multivariate Gaussian random fieldsGoogle Scholar
  15. Dȩbicki K, Hashorva E, Ji L, Tabiś K (2014) On the probability of conjunctions of stationary Gaussian processes. Stat Probab Lett 88:141–148CrossRefGoogle Scholar
  16. Dȩbicki K, Hashorva E, Ji L, Ling C (2014) Extremes of order statistics of stationary processes. arXiv:1403.7354
  17. Dieker AB, Yakir B (2014) On asymptotic constants in the theory of Gaussian processes. Bernoulli 20:1600–1619CrossRefMATHMathSciNetGoogle Scholar
  18. Falk M, Hüsler J, Reiss RD (2010) Laws of small numbers: extremes and rare events. In: DMV Seminar, 3rd edn., vol 23. Birkhäuser, BaselGoogle Scholar
  19. Farkas Y, Hashorva E (2014) Tail approximation for reinsurance portfolios of Gaussian-like risks. Scand Act J. doi:10.1080/03461238.2013.825639
  20. Freitas A, Hüsler J, Temido M (2012) Limit laws for maxima of a stationary random sequence with random sample size. TEST 21(1):116–131CrossRefMATHMathSciNetGoogle Scholar
  21. Hashorva E, Ji L (2014) Piterbarg theorems for chi-processes with trend. Extremes. doi:10.1007/s10687-014-0201-1 MathSciNetGoogle Scholar
  22. Leadbetter M, Lindgren G, Rootzén H (1983) Extremes and related properties of random sequences and processes, vol 11. Springer, BerlinGoogle Scholar
  23. Piterbarg VI (1996) Asymptotic methods in the theory of Gaussian processes and fields, translations of mathematical monographs, vol 148. American Mathematical Society, Providence, RIGoogle Scholar
  24. Seleznjev O (2006) Asymptotic behavior of mean uniform norms for sequences of Gaussian processes and fields. Extremes 8(3):161–169CrossRefMathSciNetGoogle Scholar
  25. Tan Z, Hashorva E (2013) Exact asymptotics and limit theorems for supremum of stationary \(\chi \)-processes over a random interval. Stoch Process Appl 123(8):2983–2998CrossRefMATHMathSciNetGoogle Scholar
  26. Tan Z, Wu C (2014) Limit laws for the maxima of stationary chi-processes under random index. TEST (in press)Google Scholar
  27. Turkman KF (2012) Discrete and continuous time series extremes of stationary processes. Handbook of statistics, vol 30. In: Rao TS, Rao SS, Rao CR (eds) Time series methods and applications. Elsevier, pp 565–580Google Scholar
  28. Turkman KF, Turkman MAA, Pereira JM (2010) Asymptotic models and inference for extremes of spatio-temporal data. Extremes 13(4):375–397CrossRefMATHMathSciNetGoogle Scholar
  29. Worsley K, Friston K (2000) A test for a conjunction. Stat Probab Lett 47(2):135–140CrossRefMATHMathSciNetGoogle Scholar
  30. Yakir B (2013) Extremes in random fields: a theory and its applications. Higher Publication Press, New YorkCrossRefGoogle Scholar
  31. Zareifard H, Jafari Khaledi M (2013) Non-Gaussian modeling of spatial data using scale mixing of a unified skew Gaussian process. J Multivar Anal 114:16–28CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Sociedad de Estadística e Investigación Operativa 2014

Authors and Affiliations

  • Krzysztof Dȩbicki
    • 1
  • Enkelejd Hashorva
    • 2
  • Lanpeng Ji
    • 2
  • Chengxiu Ling
    • 2
  1. 1.Mathematical InstituteUniversity of WrocławWrocławPoland
  2. 2.Department of Actuarial ScienceUniversity of LausanneLausanneSwitzerland

Personalised recommendations